DEAR DR. ROACH: Do drugs for high blood pressure, cholesterol, and diabetes lose their effectiveness if the patient doesn’t stick to their regimen? My partner thinks a meal of wings, fries, cake, and ice cream is okay as long as he’s on a statin, Glucophage, and Norvasc. I think the drugs will eventually become ineffective. Your thoughts? –GT
ANSWER: The best-case scenario here is to eat right, keeping fried foods (like wings and fries), high-sodium foods (like wings and fries), and concentrated sweets (cake and ice cream) to a minimum. low level, in addition to taking your properly prescribed medication. Medications can partially counteract the effects of a poor diet, but a very poor diet will do harm no matter how much medication a doctor provides. It’s not that the drugs lose their effectiveness; it’s like trying to put out a fire with a water gun.
I don’t know if your partner’s doctor has told him what type of diet he should be on. I have certainly had patients, like your partner, who continue to eat poorly, relying on their medications to help them, despite serious and repeated advice from me. Getting help from a registered dietician or nutritionist, diabetes nurse educators, health coaches, their partner, and others can definitely help reinforce the message. It is not information alone that leads people to change their behavior. Correcting bad habits is difficult and takes time and effort.
When people really drastically change their diet (especially in combination with regular moderate exercise), they and their doctors are often surprised at how much less medication they need and how much better they feel.
DEAR DR. ROACH: I noticed I was hungry a few minutes after taking ibuprofen, although I’m careful to take it with food to avoid stomach upset. Can you explain why? –JSB
ANSWER: The stomach contains extremely strong acid and requires protection to prevent damage to the stomach lining. Part of this protection is medicated by a class of compounds called prostaglandins, which, among other actions, increase local blood flow, secrete mucin (to protect cells) and bicarbonate (to reduce acid that crosses the barrier protective of mucin), and help repair any damage caused.
Ibuprofen, like all nonsteroidal anti-inflammatory drugs and aspirin, works by reducing the enzyme that triggers the production of prostaglandins and other compounds that transmit pain. However, they also reduce the stomach’s protective prostaglandins, leaving the stomach vulnerable to the damaging effects of acid. Sometimes it causes symptoms – a burning or gnawing pain is the most common I hear. I guess some people may find the symptoms after taking ibuprofen similar to the feeling you get when you are hungry. Other people have no symptoms but may still experience stomach damage, including gastritis and ulcers.
The first step to avoiding NSAID-induced stomach damage is to use these drugs infrequently, especially if you have symptoms or have a history of proven damage. There are medications to reduce the risk, such as antihistamines (such as famotidine); proton pump inhibitors (omeprazole and others, all of which reduce acid production); and misoprostol, which acts on prostaglandins.
Finding and treating Helicobacter pylori stomach infection can also be considered as a preventative treatment for people who are about to start a course on NSAIDs. People who take NSAIDs for a long time have a lower (but not zero) risk of developing stomach damage, although older age is associated with a higher risk.Dr Roach regrets that he cannot respond to individual letters, but will incorporate them into the column whenever possible. Readers can send questions to ToYourGoodHealth@med.cornell.edu or mail to 628 Virginia Dr., Orlando, FL
(c) 2022 North America Syndicate Inc.
All rights reserved